Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 65, NWS Houston/Galveston, TX

June 4, 2016Chambers County, Galveston County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Jun 4, 2016, 5:12 AM CDT for Chambers County, Galveston County, Texas. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2016, 5:12 AM CDT (10:12 UTC)
Expired
Jun 4, 2016, 6:45 AM CDT
In force
93 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Chambers County, TX, Galveston County, TX

The radar

The Houston radar (KHGX), 55 km from the middle of the area, began a volume at 10:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 10.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2016-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 530 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2016-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
530 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

968 
WGUS54 KHGX 041012
FFWHGX
TXC071-167-041145-
/O.NEW.KHGX.FF.W.0065.160604T1012Z-160604T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
512 AM CDT SAT JUN 4 2016

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN GALVESTON COUNTY IN SOUTHEASTERN TEXAS...
  SOUTHEASTERN CHAMBERS COUNTY IN SOUTHEASTERN TEXAS...

* UNTIL 645 AM CDT

* AT 510 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  RAIN RATES TO NEARLY 5 INCHES PER HOUR MOVING ACROSS THE BOLIVAR PENINSULA. 
  RATES THIS HIGH COMBINED WITH HIGHER THAN NORMAL TIDE LEVELS WILL CREATE 
  FLOODING.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HIGH ISLAND...GILCHRIST...BOLIVAR PENINSULA...ROLLOVER PASS...CRYSTAL
  BEACH AND SMITH POINT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 2955 9439 2951 9437 2932 9468 2938 9477
      2954 9482 2966 9435 2956 9435

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 3:51 AM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 4, 3:51 AM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
351 AM CDT SAT JUN 4 2016

.DISCUSSION...
Upper low seen on water vapor imagery over the Hill Country should
continue drifting southward today/tonight. Large area of
convection initiated along/south of Highway 59 overnight. Offshore
portion looking like it's becoming a bit more dominant. Matagorda
has picked up about 5" rain in the past couple hours with some
street flooding. Tide levels remain above normal so will still
need to keep an eye on rain rates as drainage will be slower than
usual. Further inland with a few exceptions, and in the short
term, rates have somewhat tapered off as offshore precip has
expanded and intensified. Still quite concerned rates could
increase again however as some guidance suggests. Like yday...expect
precip to begin waning late this morning, but threat of additional
precip will linger thru the day w/ daytime heating and diffuse
trof axis/convergent zone near the coast.

Will let the Flash Flood Watch ride for the remainder of the day.
As the upper low moves further south slightly drier air will make its
way into northern zones...and precip chances will diminish there.
But closer to the coast...mid level shear axis, 1.7-2" PW's and
sfc coastal troffiness will persist into early parts of next
week. Precip pattern should transition to more of typical
summertime norm (sct activity developing offshore late at night
and transition inland during the day w/ heating & seabreeze). By
Tue/Wed daytime coverage should further diminish as drier air
makes it further southward. Uptick in rain chances again next
weekend and fetch of deeper Gulf moisture flows back inland. 47

&&

.MARINE...
For the short-term...one of the main issues will be localized strong
wind gusts/elevated seas in/near storms along the coast. All of this
unsettled weather is due in large part to the upper low lingering in
south central TX that is drawing disturbances around it from the SW.
As this system weakens and moves off to the SW...we could see a cold
front move into the coastal waters on Sun. Light offshore winds will
be possible during the early part of next week. 41

&&

.AVIATION...
A messy forecast will likely continue as the upper low lingers over
south central TX today into Sun. This system still progged to slow-
ly sink to the SW...weakening with time. In the meantime, it should
continue to draw disturbances around it into SE TX. Timing of these
disturbances will remain the main issue looking forward. TSRA/SHRAs
will likely prevail for the first part of the 12Z TAFS with a break
possible early this aftn. Daytime heating should get things started
again late this aftn/eve (given the low convective temps). Not that
confident with short-term models for late tonight/early Sun morning
but will probably keep VCSH just in case. 41

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      82  68  85  66  87 /  50  40  20   0  30
Houston (IAH)              81  69  85  69  88 /  80  40  40  20  40
Galveston (GLS)            79  75  84  74  85 /  80  50  40  30  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through this evening FOR THE FOLLOWING ZONES:
     Austin...Brazoria...Brazos...Burleson...Chambers...
     Colorado...Fort Bend...Galveston...Grimes...Harris...
     Houston...Jackson...Liberty...Madison...Matagorda...
     Montgomery...Polk...San Jacinto...Trinity...Walker...
     Waller...Washington...Wharton.

GM...NONE.

&&
Hazardous weather outlook, Jun 3, 2:49 PM CDT, 14 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
249 PM CDT FRI JUN 3 2016

TXZ163-164-176>179-195>200-210>214-226-227-235>238-042000-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
249 PM CDT FRI JUN 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN UPPER LEVEL LOW PRESSURE SYSTEM CENTERED OVER CENTRAL TEXAS
WILL SLOWLY MOVE INTO SOUTH TEXAS THIS WEEKEND. A SERIES OF UPPER
LEVEL DISTURBANCES ROTATING AROUND THIS FEATURE WILL PIVOT INTO
SOUTHEAST TEXAS TRIGGER PERIODS OF SHOWERS AND THUNDERSTORMS. THE
WEATHER PATTERN TODAY WILL BE SIMILAR TO THE PAST COUPLE OF DAYS.
ON AVERAGE MOST LOCATIONS CAN ANTICIPATE 1/2 TO 2 INCHES OF
RAINFALL...BUT LOCALIZED SWATHS OF MUCH HIGHER TOTALS BETWEEN 4
AND 7 INCHES ARE POSSIBLE WHERE TRAINING SETS UP. WE WILL BE
KEEPING AN EYE ON THE POTENTIAL FOR ANOTHER STORM COMPLEX TO
POSSIBLY IMPACT THE AREA OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

UNSETTLED WEATHER WILL CONTINUE SATURDAY. THE THREAT FOR ISOLATED
HEAVY RAINFALL WILL CONTINUE FOR COASTAL AREAS INTO SUNDAY. A
GRADUAL DRYING TREND WILL BEGIN FOR AREAS WELL INLAND ON
SUNDAY...BUT SCATTERED TO ISOLATED SHOWERS AND THUNDERSTORMS WILL
STILL BE POSSIBLE MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT RAINFALL AND FLASH FLOODING.

GMZ330-335-350-355-370-375-042000-
COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM-
249 PM CDT FRI JUN 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS MAY IMPACT AREAS ALONG THE UPPER TEXAS COAST
TONIGHT. GUSTY WINDS AND HEAVY RAINFALL MAY LIMIT VISIBILITIES TO
1 NM OR LESS AT TIMES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODS OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 4, 4:37 AM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
437 AM CDT SAT JUN 4 2016

TXZ214-238-041030-
GALVESTON TX-CHAMBERS TX-
437 AM CDT SAT JUN 4 2016

...STRONG THUNDERSTORMS ACROSS NORTHEASTERN GALVESTON AND SOUTH
CENTRAL CHAMBERS COUNTIES THROUGH 530 AM CDT...

AT 436 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR SAN LEON TO NEAR GALVESTON PIER 21 TO 7
MILES SOUTHEAST OF GALVESTON PLEASURE PIER TO 17 MILES SOUTHEAST OF
SCHLITTERBAHN. MOVEMENT WAS EAST AT 15 MPH. THESE STORMS WILL MOVE WEST
TO EAST ACROSS THE BOLIVAR PENINSULA.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
TEXAS CITY...GALVESTON PIER 21...BOLIVAR PENINSULA...PELICAN ISLAND...
CRYSTAL BEACH...SAN LEON...GILCHRIST...PORT BOLIVAR...ROLLOVER PASS...
SMITH POINT...THE STRAND AND BACLIFF.

LAT...LON 2932 9464 2924 9474 2931 9480 2950 9500
      2962 9455 2946 9438
TIME...MOT...LOC 0936Z 261DEG 15KT 2946 9489 2933 9475 2923 9469 2904
9472

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 8:20 PM CDTSpecial Marine WarningHGX25 min
Jun 3, 9:20 PM CDTRiver Flood WarningHGXBurleson, Lee52 hr
Jun 3, 11:18 PM CDTFlash Flood WarningHGXMatagorda3 hr
Jun 4, 12:25 AM CDTAreal Flood AdvisoryHGXBrazoria, Matagorda2 hr
Jun 4, 12:28 AM CDTAreal Flood AdvisoryHGXBrazoria2 hr
Jun 4, 12:54 AM CDTFlash Flood WarningHGXBrazoria, Matagorda111 min
Jun 4, 1:35 AM CDTAreal Flood AdvisoryHGXHarris115 min
Jun 4, 1:43 AM CDTFlash Flood WarningHGXBrazoria2 hr
Jun 4, 2:28 AM CDTAreal Flood AdvisoryHGXHarris, Waller62 min
Jun 4, 2:34 AM CDTFlash Flood WarningHGXBrazoria, Matagorda56 min
Jun 4, 2:52 AM CDTSpecial Marine WarningHGX38 min
Jun 4, 3:00 AM CDTAreal Flood AdvisoryHGXBrazoria, Galveston3 hr
Jun 4, 3:18 AM CDTSpecial Marine WarningHGX87 min
Jun 4, 3:32 AM CDTAreal Flood AdvisoryHGXColorado, Wharton58 min
Jun 4, 4:04 AM CDTSpecial Marine WarningHGX41 min
Jun 4, 4:16 AM CDTAreal Flood AdvisoryHGXChambers, Galveston119 min
Jun 4, 4:37 AM CDTSpecial Weather StatementHGXGalveston53 min
Jun 4, 4:39 AM CDTSpecial Marine WarningHGX96 min
Jun 4, 5:26 AM CDTSpecial Weather StatementHGXChambers49 min
Jun 4, 6:22 AM CDTAreal Flood AdvisoryHGXGalveston113 min
Jun 4, 6:59 AM CDTSpecial Marine WarningHGX2 hr
Jun 4, 7:37 AM CDTFlash Flood WarningHGXGalveston2 hr
Jun 4, 9:59 AM CDTAreal Flood AdvisoryHGXGalveston3 hr
Jun 4, 11:04 AM CDTRiver Flood WarningHGXJackson46 hr
Jun 4, 1:12 PM CDTAreal Flood AdvisoryHGXChambers, Harris, Liberty3 hr
Jun 4, 1:24 PM CDTFlash Flood WarningHGXChambers, Harris, Liberty3 hr
Jun 4, 2:22 PM CDTAreal Flood AdvisoryHGXChambers, Harris, Liberty113 min
Jun 4, 3:06 PM CDTFlash Flood WarningHGXChambers, Liberty4 hr
Jun 4, 4:22 PM CDTFlash Flood WarningHGXChambers, Harris, Liberty3 hr
Jun 4, 5:46 PM CDTAreal Flood AdvisoryHGXAustin, Brazos, Colorado, Fort Bend, Grimes, Waller and 2 more119 min
Jun 4, 6:59 PM CDTAreal Flood WarningHGXChambers, Harris, Liberty3 hr

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.